Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 143, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 8, 2004, 6:25 PM CDT for Red Lake County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2004, 6:25 PM CDT (23:25 UTC)
- Expired
- Aug 8, 2004, 7:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 6:35 PM CDT | HAIL 0.75 | 5 E Red Lake Falls, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 4:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 082325 SVRFGF MNC125-090015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 625 PM CDT SUN AUG 8 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RED LAKE COUNTY IN NORTHWEST MINNESOTA * UNTIL 715 PM CDT. * AT 621 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF RED LAKE FALLS...OR ABOUT 15 MILES SOUTHWEST OF THIEF RIVER FALLS...MOVING TO THE SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TERREBONNE AT 640 PM AND BROOKS AT 650 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4796 9631 4787 9646 4779 9605 4790 9577 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:53 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 8, 3:53 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 353 PM CDT SUN AUG 8 2004 .SHORT TERM... WATER VAPOR LOOP SHOWING UPPER LEVEL CIRCULATION OVER NORTH CENTRAL ND AND WAS MOVING EAST. LOW WAS ROTATING QUICKLY WITH DRYING/DARKENING ON THE SOUTHWEST SIDE OF THE UPPER LOW. VORTICITY MAXIMUM APPEARS TO BE LOCATE OVER NORTHWEST MN AND ANOTHER OVER SOUTHWEST MANITOBA, COLD AIR ALOFT ASSOCIATED WITH THE UPPER LOW SHOULD CREATE STEEP LAPSE RATES. LIFTED INDICES REMAIN LOW AROUND -6 OVER THE NORTHERN VALLEY WITH RESPECTABLE MOISTURE FLUX CONVERGENCE OVER NORTHWEST MN. SURFACE LOW WAS LOCATED NORTHWEST OF FSE WITH A WIND SHIFT EXTENDING SOUTH INTO NORTHWEST IA. SLIGHTLY DRIER AIR WAS TO THE WEST. LAPS SHOWING CAPES AROUND 1400J/KG ACROSS THE VALLEY. UPPER LEVEL DIVERGENCE FORECAST TO HIGHEST OVER THE NORTHEAST ZONES. RADAR SHOWING STORMS MAINLY OVER THE NORTHERN VALLEY. HIGHEST INSTABILITIES WILL SHIFT EAST THIS EVENING. SURFACE DEWPOINTS HAVE POOLED IN THE NORTHERN RED RIVER VALLEY NORTH TO YWG. RAIN EXTENDS QUITE A WAYS BACK INTO MANITOBA AND SASKATCHEWAN IN DEFORMATION ZONES. THE THREAT OF RAIN SHOWERS WILL CONTINUE FOR THE NEXT COUPLE DAYS AS SHORT WAVES UPSTREAM WILL MOVE THROUGH THE AREA. THE NEXT SHORT WAVE TROUGH WAS OVER NORTHERN ALBERTA AND WILL MOVE INTO THE NORTHERN PLAINS ON TUESDAY. A THIRD SHORT WAVE NORTH OF ALASKA WILL MOVE OVER THE AREA WEDNESDAY AS UPPER LEVEL BUILDS OVER WESTERN NORTH AMERICA. .LONG TERM... EXPECT NORTHWEST FLOW ALOFT TO PERSIST OVER THE NORTHERN PLAINS THROUGH THE PERIOD WITH DRY AND COOL WEATHER CONDITIONS. PERIODIC SHOTS OF UPPER LEVEL ENERGY EMBEDDED IN FLOW SHOULD FOR THE MOST MOST PART BE NON SIGNIFICANT IN NATURE. NEXT SIGNIFICANT CHANCE FOR PRECIPITATION LOOKS TO BE BEYOND THIS FORECAST PERIOD. TEMPERATURES THROUGH THE PERIOD SHOULD AVERAGE BELOW NORMAL WITH A HINT OF A MODERATING TREND BY LATE IN THE PERIOD. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE THUNDERSTORM WATCH #719 FOR ALL OF ERN ND TIL 6 PM CDT. MN...SEVERE THUNDERSTORM WATCH #719 FOR ALL OF NORTHWEST AND WEST CENTRAL MN EXCEPT CLEARWATER AND LAKE OF THE WOODS THROUGH WADENA COUNTIES. && HOPPES/BERG
Hazardous weather outlook, Aug 8, 6:50 AM CDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 650 AM CDT SUN AUG 8 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081500- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 650 AM CDT SUN AUG 8 2004 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MINNESOTA EAST OF THE RED RIVER. THE SEVERE WEATHER IS EXPECTED TO BEGIN AROUND MID-DAY AND CONTINUE THROUGH THE AFTERNOON. ISOLATED STORMS WITH LARGE HAIL AND DAMAGING WIND ARE EXPECTED AS A VIGOROUS UPPER LEVEL LOW AND SURFACE COLD FRONT ARE MOVING ACROSS THE REGION. THUNDERSTORMS ARE ALSO EXPECTED ACROSS EASTERN NORTH DAKOTA TODAY...HOWEVER THE COLD FRONT SHOULD REACH MINNESOTA BEFORE SURFACE HEATING CAUSES THEM TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON. GV
In the hours before
Local storm report, Aug 8, 6:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
615 PM CDT SUN AUG 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 4 NNW BINFORD 47.61N 98.38W
08/08/2004 0.75 INCH GRIGGS ND PUBLIC
0405 PM HAIL 15 E BRANTFORD 47.60N 98.60W
08/08/2004 0.75 INCH EDDY ND PUBLIC
0410 PM HAIL 3 NE ULEN 47.11N 96.21W
08/08/2004 0.75 INCH CLAY MN PUBLIC
0412 PM HAIL 11 W OGEMA 47.10N 96.16W
08/08/2004 0.75 INCH BECKER MN PUBLIC
0418 PM TORNADO 1 S NECHE 48.97N 97.55W
08/08/2004 PEMBINA ND TRAINED SPOTTER
TORNADO MOVING TOWARD RIVER SOUTHEAST OF NECHE
0420 PM HAIL 3 NE FLOM 47.20N 96.09W
08/08/2004 0.88 INCH NORMAN MN PUBLIC
HAIL COVERING HWY 113
0435 PM HAIL 3 N OGEMA 47.15N 95.92W
08/08/2004 0.75 INCH BECKER MN PUBLIC
0443 PM HAIL WAUBUN 47.18N 95.94W
08/08/2004 0.75 INCH MAHNOMEN MN LAW ENFORCEMENT
0445 PM TSTM WND DMG WAUBUN 47.18N 95.94W
08/08/2004 MAHNOMEN MN TRAINED SPOTTER
LARGE TREE LIMBS BLOWN DOWN
0450 PM TORNADO 1 N PEMBINA 48.98N 97.25W
08/08/2004 PEMBINA ND TRAINED SPOTTER
TORNADO WITH MULTIPLE FUNNELS OFF NORTH END OF PEMBINA
0456 PM HAIL NAYTAHWAUSH 47.26N 95.63W
08/08/2004 1.00 INCH MAHNOMEN MN LAW ENFORCEMENT
0609 PM HAIL 3 W NEBISH 47.77N 94.91W
08/08/2004 0.88 INCH BELTRAMI MN AMATEUR RADIO
&&
GUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:43 PM CDT | Tornado Warning | FGF | Kittson, Roseau | 47 min |
| Aug 8, 4:02 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay | 43 min |
| Aug 8, 4:16 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen, Norman | 44 min |
| Aug 8, 4:48 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Pennington, Polk | 42 min |
| Aug 8, 4:58 PM CDT | Tornado Warning | FGF | Kittson | 32 min |
| Aug 8, 4:59 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen | 16 min |
| Aug 8, 5:29 PM CDT | Tornado Warning | FGF | Kittson | 46 min |
| Aug 8, 5:47 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 58 min |
| Aug 8, 6:08 PM CDT | Flash Flood Warning | FGF | Kittson | 12 hr |
| Aug 8, 6:14 PM CDT | Tornado Warning | FGF | Kittson | 61 min |
| Aug 8, 6:22 PM CDT | Tornado Warning | FGF | Beltrami | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.